Texas, 2011Flash Flood in Texas, July 22, 2011
July 22, 2011 · NWS MAF · 1 event in 1 county or zone
A mid level shortwave trough rotating around the periphery of an upper level ridge moved over the higher terrain of west Texas. The lift associated with this feature combined with fairly deep moisture and upslope flow to produce scattered thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level shortwave trough rotating around the periphery of an upper level ridge moved over the higher terrain of west Texas. The lift associated with this feature combined with fairly deep moisture and upslope flow to produce scattered thunderstorms across the region. Weak flow aloft resulted in slow moving, heavy rain producers over the Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 22, 1:24 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 22, 1:24 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT FRI JUL 22 2011
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS UPPER LOW S OF THE BIG BEND WITH NOSE
OF SECONDARY THETA-E RIDGE MOVING INTO LOWER TRANS PECOS. 12Z MAF
SOUNDING DOES SHOW THAT PW/S HAVE INCREASED IN LAST 24HRS AND 7H-
5H LR/S ARE FCST TO BE AROUND 7.5 C/KM. STEERING WINDS LOOK TO BE
ON THE LIGHT SIDE AND SLOW MOVING STORMS WITH LOCAL HEAVY RAIN ARE
FAVORED IN THE MTNS. SCT STORMS HAVE ALREADY DEVELOPED ACRS TRANS
PECOS...ESPECIALLY AROUND DAVIS MTNS. FARTHER E INTO THE PLAINS
IT WILL BE MORE DIFFICULT...BUT DWPNTS ARE HOLDING IN THE LOWER 60
AND ISOLD CELLS ARE POSSIBLE WITH MORE INSOLATION. LACK OF SFC
BOUNDARY PRECLUDES HIGHER CONFIDENCE ACRS PB. STILL THERE IS
CONVECTION ON THE E OF SIDE OF DAVIS MTNS WHICH COULD GENERATE
FOCUSING BOUNDARIES A LITTLE FARTHER NE. SAID UPPER LOW DOES LOOK
TO BE SLOW AND IS MOVING N-NWAND WILL BE CLOSE ENUF TO THE BIG
BEND/TRANS PECOS TO RESULT IN SCT TSRA/SHRA AGAIN SATURDAY...
ESPECIALLY WITH STRONG INDICATIONS OF MID LEVEL THETA-E RIDGE.
PW/S WILL BE HIGH AND LOCAL HEAVY RAIN WILL BE A CONCERN. DEEPER
MSTR AND SE WIND ACRS PECOS WILL KEEP TEMPS DOWN ACRS THE TRANS
PECOS...STILL HOT IN THE PLAINS SATURDAY. FCST SOUNDING FOR MAF
SATURDAY SHOWS LITTLE CAP AT 97/56...SO ISOLD TSRA WILL BE POSSIBLE
TOO. SUBTROPICAL RIDGE TO THE N SUNDAY AND ELY MID LEVEL FLOW WILL
START TO PUSH HIER THETA-E AIR WWD...BUT STILL ENUF OF A PRESENCE
FOR SCT TSRA/SHRA IN THE FAR W. TEMPS LOOK TO INCREASE ACRS THE
PLAINS SUNDAY WITH DRIER AIR AND HIGHER 5H HEIGHTS...STILL RIGHT
AT 100 MOST AREAS. STILL A STRONG PRESENCE OF RIDGE WILL CONTINUE
TO TREND POPS DOWN IN GENERAL. THERE MAY BE A RELATIVE MID LEVEL
MST AXIS TO THE N AND NAM12 DEVELOPS PRECIP VERY NEAR NRN CWFA...
NOTING THAT NAM HAS BEEN OVERLY OPTIMISTIC IN QPF ACRS THE PLAINS
OF LATE. TEMPS STILL WELL ABOVE NORMAL AND NEAR 100 ACRS PB/SE NM
SUNDAY. 85H TEMPS INDICATE CONTINUED WARMING TUE/WED PER 85H TEMPS
AS DWPNTS FALL TO 45-50 EXPECT FAR S AND E. THEREAFTER THERE ARE
INDICATIONS THAT MONSOONAL MST AXIS WILL SHIFT BACK TO THE E
RETURNING SHRA/TSRA TO THE TRANS PECOS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 98 74 98 / 10 10 10 10
CARLSBAD NM 72 99 73 97 / 20 20 20 20
DRYDEN TX 76 96 74 99 / 20 20 20 10
FORT STOCKTON TX 74 98 73 98 / 20 20 20 10
GUADALUPE PASS TX 69 90 67 91 / 50 30 30 30
HOBBS NM 70 97 71 98 / 10 10 10 10
MARFA TX 64 86 63 89 / 50 30 30 30
MIDLAND INTL AIRPORT TX 75 98 74 99 / 10 10 10 10
ODESSA TX 76 98 75 99 / 10 10 10 10
WINK TX 76 101 75 101 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 22, 12:33 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT FRI JUL 22 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT FRI JUL 22 2011 /1233 PM MDT FRI JUL 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING WEST OF
THE PECOS RIVER ACROSS THE HIGHER ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS. ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE
THIS EVENING. SOME OF THE STRONGER STORMS IN THE MOUNTAINS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY DURING SATURDAY AND SUNDAY
AFTERNOON AND EVENING. MOST OF THESE STORMS WILL BE WEST OF THE
PECOS RIVER ACROSS THE HIGHER ELEVATIONS. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 22, 1:23 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT FRI JUL 22 2011
TXZ058-074-221945-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
223 PM CDT FRI JUL 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN JEFF DAVIS...SOUTHEASTERN CULBERSON AND
SOUTHWESTERN REEVES COUNTIES UNTIL 245 PM CDT...
SEVERAL STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS AND
HEAVY RAINFALL WAS LOCATED ACROSS EXTREME NORTHERN JEFF DAVIS
COUNTY INCLUDING NEAR KENT. THESE STORMS WERE MOVING TO THE NORTH AT
5 MPH AND MAY IMPACT INTERSTATE 10 IN REEVES AND CULBERSON
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS AND HEAVY RAINFALL...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
Special weather statement, Jul 22, 1:56 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT FRI JUL 22 2011
TXZ058-074-222030-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
256 PM CDT FRI JUL 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 330
PM CDT...
A STRONG THUNDERSTORM WAS LOCATED ALONG THE NORTHERN JEFF
DAVIS...SOUTHERN REEVES COUNTY LINE 15 MILES SOUTHEAST OF BALMORHEA
AT 254 PM CDT. THE STORM WAS NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS AND HEAVY RAINFALL...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
Special weather statement, Jul 22, 3:36 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT FRI JUL 22 2011
TXZ058-075-222215-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
436 PM CDT FRI JUL 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL 515 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF FORT STOCKTON AT
434 PM CDT...MOVING NORTH AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE LOCATED 10 MILES SOUTHWEST OF FORT STOCKTON...AND 11 MILES
SOUTHWEST OF COYANOSA...WITH BOTH STORMS MOVING NORTH AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH ALL OF THESE STORMS.
&&
Flash Flood, Jeff Davis
- When
- July 22, 3:49 PM CST to 4:49 PM CST
- Where
- Jeff Davis County, 6.37 mi WSW of Ft Davis to 8.38 mi WSW of Ft Davis
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.530, -103.970
One foot of water was reported flowing over SH 166, 6 miles southwest of Fort Davis.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335496.